Aa
A
A
A
Close
Multiple Sclerosis Community
9.17k Members
293157 tn?1285877039

Gabapentin?? side effects?

Hi there, the MS specialist wants me to up the dose of gabapentin, I'm not taking much right now, only 1 pill 300 mg at night as it really tires me out.

She wants me to take 100 mg twice a day in the daytime, but I'm taking amantadine twice a day to help with fatigue.  Now the gabapentine twice a day makes me tired?  

does gabapentin have a side effect that effects you mouth...my teeth, gums.. etc..get so sore everyday for the past few days, not sure why.  I though maybe one tooth, but the other parts of my mouth get sore as well?

plus I'm so out of it, that I can't go outside... I'm so tired and can't seem to sit for long.  

I don't know if its the meds...cause the amount isn't that high... if not the meds...why is this happening?

I'm not sure what to do about it..

take care
wobbly
dx
52 Responses
279234 tn?1363108849
Hi,

I had some side affects when they tried to up my dosage. I'm currently on 300mg daily. They wanted me on 600mg daily but it made me feel funny in the head. I felt drunk and dizzy all day. I decided to up it slower than they wanted me to and the neuro agreed.

Is your mouth dry too or just sore?
Avatar universal
Hi there,
I can relate to your problem.  I take Gabapentin, I started on 900mg daily and now take 1800mg daily.

At first I suffered from the dry mouth, some double vision etc. especially when I upped the dose but my body has gotten used to it and I do find it helps.  You do need to give it time, I started on a weekend when I didn't have to work but this time round took longer to get used to but I must admit I just went straight to doubling it rather than doing it gradually.

I recently tried to take gabapentin with amitriptiline under my Drs orders but it made me so bad (sleepy) that I couldn't function for work, so I had to stop it, my Dr suggested I take a weeks holiday and take it for a week at bedtime and then my body would get used to it, but I can't do that at the moment. (the amitriptiline i mean).

Hang in there, increase the dose gradually, your body will adjust, but any unusual side affects talk to your DR.

Take care,
Udkas
293157 tn?1285877039
my mouth feels dry and sore... side of my face is sore near my right ear... I feel dizzy and off balance, cant consentrate.  I don't know if I should be taking amantadine as well as the gabapentin.  

I don't know...these are not fun to take.  I feel like I have no energy to do anything or consentrate to get anything done.  my head movements are worse since I've been taking more too?  The Dr said I have nerve damage so I have head tibulation?  

the gabapentin has not improved the pains in my legs that I get in the evening.  or the zapping, tingling.....maybe it's not high enough.. they said to go up to two pills, twice a day... like 200 mg twice a day and 300mg at bedtime.  I can't get to the two 100mg twice a day without feeling dizzy etc.

thanks for your reply... I guess the side effects might just slow down and we will see
take care
wobbly
dx
293157 tn?1285877039
I will keep taking the gabapentin, and give it time to work... and up it slowly.

thanks
wobbly
dx
649926 tn?1297661380

  Hi! Sorry you are suffering side effects. I am on 1800 mg a day and am suffering spinning sensations (vertigo).

  It's my own fault because I thought it was making me gain weight so I lowered my own dose (slowly) to see if it made a difference and when it didn't I started upping back to my normal dose to get the burning sensations back under control. Now I too have to suffer some side effects.

Hang in there it will get better and you are not alone.

Hugs,
Erin :)
620048 tn?1358021835
My dr just prescribed gabapentin to me today, my husband is picking it up now.  She is giving it to me for my headaches..i am a bit skeptical about it helping but they know more than i do.

I take my first dose tonight, not sure of the dosage yet.  

Are you or anyone else taked it for headaches?  

hugs, meg

293157 tn?1285877039
Hi there.. I'm not taking it for headaches...I don't get them... I'm taking it for leg pains, and tingling, numbness etc.. it's supposed to help with neuro pain...

what I can tell you now is take it at a low dose to start and go up slowly, otherwise you might get side effects... some people do and others do not.  

good luck.
wobbly
Avatar universal
My husband takes it for headaches.  Doesn't always keep them at bay, but it definitely helps.

Good luck,
Karen
620048 tn?1358021835
Yes, she said she was starting me at a low dose, and i trust her a lot since she is my MS dr.

and, Karen, i am so glad it helps your husbands headaches.

I am concerned about starting them right now because I am going to have some extraction soon and i dont know if they can be taken with pain meds, which i will need for litte while.

hugs, meg
Avatar universal
Gabapentin does make you sleepy and sometimes foggy in the brain.  
Just FYI, I have been researching MS alot lately and saw that sometimes oral pain or toothache's can also be a symptom of ms.  
Avatar universal
I also take gabapentin for leg tingling  and pain in legs as spasms prescribed by my neurologist.. I take 400 mgs.. it helps my energy level, i take it 4times dailey.It does help also with the leg spasms, but not the tingling.  I have not been diagnosed with ms, which i feel is what i probably have-have had these symptoms for over 20 years.  I have vertigo, dizziness, fatigue, leg pins and needles and spasms.  I have had several mri's, one did show some leisons.  It is very frusturating, have had every test other than a recent spinal tap, which i do not want to have.Last one was 15 years ago, and was clear.I take effexor also, this does help for some reason with the head noise and vertigo.
751951 tn?1406636463
Gabapentin was one of the most difficult medicines to which I've ever had to become acclimated, but since I did, it has been well worth it.  I was having severe eye pain, particularly orbital pain.  It was frequently debilitating.  I had the pain nearly all of every day.  On a 1-10 scale I'd have rated it at least a 6, usually 7 or 8, and sometimes pushing a 9.  (This is from someone who has a history of kidney stones with complications that once required a 17 day hospitalization.)  Now I still have it nearly every day, but for less than an hour almost every day that it occurs, and at a level of 2 to 4 for severity.

I started with 300 mg 1x/day, and was to do three days, then 2x/day for 3 more, then 3x/day.  Well, to make a long story short (HA! Me?!), my 3-day steps wound up being closer to 3-week steps.  After a month or so at 900, the neuro-ophthalmologist agreed with my proposal to up it to 1200 mg/day.  Also, I recently began taking them more nearly around the clock rather than all at bedtime, and this also seems to have helped quite a bit.

Overall, I rate gabapentin as the only thing that has had any lasting positive effect for any  of my symptoms.  That might have something to do with the fact that this was the only doctor who seemed to genuinely listen to all I had to say before leaping to any conclusions.
Have an Answer?
Top Neurology Answerers
987762 tn?1331031553
Australia
5265383 tn?1483811956
ON
1756321 tn?1547098925
Queensland, Australia
1780921 tn?1499305393
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease